Montana, 2005

Cold in Montana, February 6, 2005

February 6, 2005 · NWS GGW · 1 event in 1 county or zone

A 55 yer old women died of hypothermia after leaving a bar in Frazer, Montana when it closed. The temperature was around 2 below zero at the time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A 55 yer old women died of hypothermia after leaving a bar in Frazer, Montana when it closed. The temperature was around 2 below zero at the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 6, 3:15 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Feb 6, 3:15 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GLASGOW MT
315 AM MST SUN FEB 6 2005

...WIND CHILL ADVISORY ADDED...

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT...
ARCTIC AIRMASS OVER THE AREA TODAY GIVING MUCH COLDER TEMPS
TODAY...WELL BELOW NORMAL FOR THE FIRST TIME IN 2 WEEKS. THE
ASSOCIATED ARCTIC HIGH CENTER IS STILL FAR TO OUR NORTH...BUT ARCTIC
INFLUENCE IS WIDESPREAD...EXTENDING FROM MT AND ND TO AK. WITH STILL
WEAK COLD ADVECTION AND SOME WIND THIS MORNING...EXPECT HIGHS NOT TO
CLIMB MORE THAN 10-15F ABOVE MORNING LOWS...ONLY IN SINGLE DIGITS IN
OUR NORTH HALF. THIS HELPED SOME THOUGH BY LACK OF SNOWCOVER AND
LOTS OF SUNSHINE. MODELS ARE TOO QUICK WITH BREAKING OFF ONE ARCTIC
HIGH CENTER AND MOVING IT SE ACROSS SOUTHERN CANADA PLAINS. THAT
MEANS HIGH CENTER PASSAGE CLOSEST TO OUR NE WILL BE MONDAY...AND A
DELAY IN TODAYS WIND SHIFTING TO NE.

UPPER LOW CENTER SEEN ON SATELLITE PICTURES MOVING VERY SLOW EAST
ACROSS EAST-CENTRAL ASK. LOWER CLOUDS ASSOCIATED ALSO SEEN REMAINING
WELL TO OUR NORTH...LEAVING MOST OF NE MT CLEAR. A FEW FRAGMENTS OF
HIGH CLOUDS ARRIVING FROM THE WEST...BUT OVERALL THE MODELS HAVE
BEEN TOO MOIST PAST 2 DAYS AND HAVE LOWERED CLOUDCVOER A LOT AND
REMOVED POPS FOR TODAY. ANOTHER LOW CLOUD AREA TO WATCH IS EXPANDING
NORTH FROM SE MT AND MAY BRUSH OUR AREA. THINK ARCTIC AIR PUSHING IN
FROM NW SHOULD KEEP IT FROM GETTING MUCH INTO OUR AREA.

THE NEXT UPPER TROUGH IN BC WILL BRING INCREASING CLOUDS TONIGHT.
MODELS ARE IN REASONABLE AGREEMENT WITH MOVING THIS TROUGH THRU OUR
AREA MONDAY AND MONDAY NIGHT...ALL SHOWING THIS STRETCHING OUT
THOUGH AS IT MOVES INLAND THRU THE WEST. MODELS INDICATE PLENTIFUL
MOISTURE THOUGH. BEST UPPER DYNAMICS IN OUR SOUTH...BUT MODELS VARY
ON THAT. QPF OUTPUT ALSO BEST IN SOUTH. SURFACE LOW MOVES THRU
WY...USUALLY MEANING PRECIP THREAT MAINLY IN OUR SOUTH. NGM USED TO
BE TOO FAR NORTH WITH PRECIP IN THIS PATTERN AND THIS CAN BE A GOOD
GUIDE AS IT DOES SO TYPICALLY HERE WITH THIS PATTERN...BUT FEEL GFS
IS TOO DRY ALSO...SO ONGOING FORECAST OF HIGH POPS SOUTH TAPERING TO
SLIGHT CHANCE NORTH LOOKS REAL GOOD.

MODELS INDICATE SKIES SLOW TO CLEAR FROM THIS...BUT WILL STILL GO
WITH A LITTLE COLDER TEMPS FOR MONDAY NIGHT DUE TO POSSIBILITY OF
SOME CLEARING AND SNOWCOVER AS WELL AS CONTINUED COLD AIRMASS. ONLY
MINOR WARMING OF AIRMASS AS ARCTIC HIGHS SLOWS MOVEMENT FROM
PREVIOUS MODEL RUNS.

DECIDED TO GO WITH WIND CHILL ADVISORY AS WINDS REMAINING OVER 10
MPH MOST LOCATIONS FOR AWHILE THIS MORNING...WHILE TEMPS HAVE FALLEN
ENOUGH TO CAUSE WIND CHILLS TO EXCEED -20 FOR A FOR HOURS. LIKELY
WILL NEED ANOTHER WIND CHILL ADVISORY TONIGHT IN VALLEY COUNTY FOR
MILK VALLEY EFFECT. SIMONSEN

.LONG TERM...TUESDAY NIGHT THRU SUNDAY...
MODELS IN REASONABLE AGREEMENT WITH RELATIVELY BENIGN WEATHER
PATTERN THROUGH EXTENDED PERIOD AS WESTERN NORTH AMERICAN RIDGE
BUILDS AND PREVAILS. MINOR IMPULSES EXPECTED TO PERIODICALLY CROSS
REGION UNDER MAINLY LIGHT NORTHWEST FLOW. LIGHT FLOW AND WEAK
SYSTEMS MAKES FOR A CHALLENGING WIND FORECAST...BUT SHOULD GENERALLY
REMAIN LIGHT ENOUGH TO NOT BE AN ISSUE. TEMPERATURES EXPECTED TO
REMAIN MODESTLY ABOVE NORMAL...BUT NOT NEAR RECENT WARM SPELL. CHIEF
CONCERN IS WITH TEMPERATURES...COULD BE COOLED A BIT MORE THAN
EXPECTED IF SLIGHTLY STRONGER BACK DOOR COOL FRONTS SLIDE DOWN IN
LIGHT NORTHWEST FLOW. GFS SPINS UP A SOUTHERN STREAM SYSTEM LATER IN
PERIOD AS SOUTHERN STREAM TROUGH UNDERCUTS WESTERN RIDGE...WHICH IT
TRACKS ACROSS COLORADO...BUT THIS SYSTEM SEEMS IMPROBABLE AND
ADJACENT OFFICES HAVE FOR NOW DISCOUNTED. DNS

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 11 AM FOR ALL ZONES NORTH OF MISSOURI
RIVER EXCEPT SW PHILLIPS.
016...017...018..019...020...059...061...062.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 6, 5:59 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
559 AM MST SUN FEB 6 2005

MTZ024>027-071300-
DAWSON-PRAIRIE-RICHLAND-WIBAUX-
559 AM MST SUN FEB 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ACCUMULATING SNOWFALL IS EXPECTED DURING THE DAY MONDAY.
OTHERWISE...NO SIGNIFICANT WEATHER IS EXPECTED THROUGH THE REMAINDER
OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021>023-060-071300-
GARFIELD-MCCONE-PETROLEUM-SOUTHWEST PHILLIPS-
559 AM MST SUN FEB 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MTZ016>020-059-061-062-071300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
EASTERN ROOSEVELT-NORTHERN PHILLIPS-NORTHERN VALLEY-SHERIDAN-
WESTERN ROOSEVELT-
559 AM MST SUN FEB 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
A WIND CHILL ADVISORY IS IN EFFECT THROUGH LATE SUNDAY MORNING. FOR
FURTHER INFORMATION REFER TO WWUS45 KGGW OR GTFWSWGGW.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Eastern Roosevelt

When
February 6, 8:30 AM MST
Where
Eastern Roosevelt forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Eastern Roosevelt2005-02-0655FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437414.